Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 76, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 26, 1997, 7:23 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1997, 7:23 PM CDT (00:23 UTC)
- Expired
- May 26, 1997, 8:25 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Chautauqua County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:25 PM CDT | Hail 0.75 | Sedan, KS | |
| May 26, 7:30 PM CDT | Hail 1.75 | Havana, KS | |
| May 26, 7:35 PM CDT | Hail 0.75 | Liberty, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2590 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 17.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 270023 RRA
SVRICT
KSC019-125-270125-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT MON MAY 26 1997
* SEVERE THUNDERSTORM WARNING FOR
CHAUTAUQUA COUNTY - SOUTHEAST KANSAS
MONTGOMERY COUNTY - SOUTHEAST KANSAS
* UNTIL 825 PM CDT
* SOME TOWNS AFFECTED
CEDAR VALE
SEDAN
INDEPENDENCE
ELK CITY LAKE
* AT 720 PM A TRAINED SPOTTER REPORTED HAIL ALMOST THE SIZE OF
BASEBALLS 6 MILES EAST OF CEDAR VALE. THE STORMS ARE MOVING EAST
AT 10 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
THIS EXTENDS THE WARNINGS FOR MONTGOMERY COUNTY.
RUNYAN
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:51 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 26, 3:51 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT MON MAY 26 1997 SHORT TERM: SATELLITE SHOWING UPPER LEVEL SHORTWAVE KICKING OUT INTO WESTERN KS LATE THIS AFTN. TSRA ALREADY DEVELOPING ACROSS WRN KS AND THESE STORMS WILL CONTINUE TO MOVE EAST OVERNIGHT. A FEW -RA ALREADY FALLING OVER CENTRAL KS...BUT WILL LIKELY SEE THE STORMS OUT WEST MOVE IN LATER TONIGHT...AND FLASH FLOOD GUIDANCE NUMBERS ARE RUNNING A LITTLE LOW DUE TO RAINS FROM THE LAST FEW DAYS. SOUTH CENTRAL AND MORE INTO SE KS IS JUST WAITING FOR A KICKER TO GET THINGS GOING. LI'S NR -6 AND CAPES IN THE 2500 J/KG AND WITH RIGHT REAR OF THE UPPER LEVEL JET MOVING THROUGH THIS EVENING...SHOULD HELP GET THINGS GOING. AGAIN FFG NUMBERS RUNNING LOW IN SE KS SO WILL GO WITH A FLASH FLOOD WATCH TONIGHT FOR CENTRAL AND SE KS. LONG TERM: LOW SHIFTS OFF TO THE EAST AND SFC WINDS BECOME NORTH ACROSS THE ENTIRE REGION...BRINGING IN MUCH COOLER AIR. WRAP-AROUND MOISTURE MAY STILL LINGER ACROSS MAINLY CENTRAL AND SE SECTIONS IN THE MORNING. HOWEVER THROUGH THE ENTIRE PERIOD AS SEVERAL SHORT WAVES SLIDE THROUGH THE MEAN FLOW...COULD SEE A FEW SHOWERS JUST ABOUT ANYWHERE. HOWEVER IT APPEARS THAT THE BEST CHANCE WILL BE TUESDAY NIGHT WHEN WINDS BEGIN TO TURN BACK AROUND TO THE EAST AND SE INTO A NW FLOW ALOFT. BEST CHANCE WILL BE ALONG THE KS/CO BORDER BUT COULD SEE A FEW DRIFT INTO THE CWA DURING THE OVERNIGHT HOURS. LEANED TOWARDS THE ETA/AVN SOLUTIONS...NGM SEEMED A LITTLE TO FAR NORTH WITH FEATURES...AND FWC TEMPS LOOKED A LITTLE TO WARM SO WENT THE COOLER NUMBERS. RSL 049/063 045/071 15653 SLN 051/065 047/069 15653 ICT 056/070 049/070 051 15423 HUT 055/069 048/070 15423 CNU 057/068 048/069 15643 NOONAN
In the hours before
Local storm report, May 26, 1:59 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT......DELAYED
NATIONAL WEATHER SERVICE WICHITA KANSAS
159 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0653 PM 12 NE ATTICA KS TORNADO
05/25/97 HARPER REPORTED BY OFF DUTY
NWS EMPLOYEE
0922 PM 5 E SOUTH HAVEN KS 1.75 INCH HAIL
05/25/97 SUMNER
0922 PM 5 E SOUTH HAVEN KS 80 MPH TSTM GUST
05/25/97 SUMNER
CHANCESpecial weather statement, May 26, 6:51 PM CDT, 32 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-270015 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 651 PM CDT MON MAY 26 1997 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. PETERSEN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:17 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| May 26, 7:36 PM CDT | Tornado Warning | ICT | Cowley | 49 min |
| May 26, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.